ArticleThe American journal of case reports2016
Drug-Related Hyponatremic Encephalopathy: Rapid Clinical Response Averts Life-Threatening Acute Cerebral Edema.
Article in The American journal of case reports, 2016. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 7 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
7 citing papers in PubMed.
- Serotonergic Toxicity and Hyponatremia Associated with Antidepressant Therapy: The Pivotal Role of SIADH.Clinical drug investigation · 2026Review
- Fever and syndrome of inappropriate antidiuretic hormone secretion in a patient with multiple system atrophy after treatment with duloxetine.Neurological sciences : official journal of the Italian Neurological Society and of the Italian Society of Clinical Neurophysiology · 2026Article
- The interplay between serotonin syndrome and syndrome of inappropriate antidiuresis: a fatal case of acute hyponatremia during treatment with duloxetine, chlorphenamine, amitriptyline, and L-tryptophan.Therapeutic advances in psychopharmacology · 2026Article
- Identification of risk factors associated with hyponatremia in psychiatric patients: a case-control study.Medicine and pharmacy reports · 2022Article
- Management of Systemic Medical Emergencies Associated with Psychotropic Medications.Indian journal of psychiatry · 2022Article
- Acute Hyponatremia Resulting from Duloxetine-induced Syndrome of Inappropriate Antidiuretic Hormone Secretion.Internal medicine (Tokyo, Japan) · 2019Article
- Duloxetine and Angiotensin II Receptor Blocker Combination Potentially Induce Severe Hyponatremia in an Elderly Woman.Internal medicine (Tokyo, Japan) · 2019Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundDrug-induced hyponatremia characteristically presents with subtle psychomotor symptoms due to its slow onset, which permits compensatory volume adjustment to hypo-osmolality in the central nervous system. Due mainly to the syndrome of inappropriate antidiuretic hormone secretion (SIADH), this condition readily resolves following discontinuation of the responsible pharmacological agent. Here, we present an unusual case of life-threatening encephalopathy due to adverse drug-related effects, in which a rapid clinical response facilitated emergent treatment to avert life-threatening acute cerebral edema. CASE REPORT: A 63-year-old woman with refractory depression was admitted for inpatient psychiatric care with a normal physical examination and laboratory values, including a serum sodium [Na+] of 144 mEq/L. She had a grand mal seizure and became unresponsive on the fourth day of treatment with the dual serotonin and norepinephrine reuptake inhibitor [SNRI] duloxetine while being continued on a thiazide-containing diuretic for a hypertensive disorder. Emergent infusion of intravenous hypertonic (3%) saline was initiated after determination of a serum sodium [Na+] of 103 mEq/L with a urine osmolality of 314 mOsm/kg H20 and urine [Na+] of 12 mEq/L. Correction of hyposmolality in accordance with current guidelines resulted in progressive improvement over several days, and she returned to her baseline mental status.
conclusionsSeizures with life-threatening hyponatremic encephalopathy in this case likely resulted from co-occurring SIADH and sodium depletion due to duloxetine and hydrochlorothiazide, respectively. A rapid clinical response expedited diagnosis and emergent treatment to reverse life-threatening acute cerebral edema and facilitate a full recovery without neurological complications.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.